Many prescription and nonprescription medicines and
supplements can cause headaches. A few examples are:
Medicines that contain hormones, such as birth
control pills and hormone therapy for menopause.
Caffeine (because of caffeine
Some heart and blood pressure
Often, if you stop taking the medicine or take a smaller
dose, your headache will go away. If you suspect your headache is caused by a
prescription medicine, talk with your doctor about your side
effects. Do not stop taking the medicine until you have spoken with your doctor.
Think about whether nonprescription medicines, alcohol,
or caffeine are causing your headache. Try limiting the use of these to see if
your headache goes away. Use caution with alternative therapies. Some
alternative therapies may cause headaches. Talk to your doctor
about any alternative therapies you are using.
Rebound headache is a type of chronic headache that
can result from overuse of pain medicines. This is often a problem for people
who have frequent, severe headaches. A pain medicine may work for a limited
period of time, but as the effect wears off, the headache returns, often worse
than it was before. The person then takes more pain medicine, the effects again
wear off, and the headache returns (rebound headache). Medicines that can cause
rebound headaches include:
Nonprescription medicines, such as acetaminophen,
aspirin, or nonsteroidal anti-inflammatory drugs
Prescription pain medicines, such as codeine or
If you think your headache may be caused by a nonprescription
medicine and you feel you need to continue taking it, talk with your
ByHealthwise Staff Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities because they do not comply with, nor are they condoned by, the ethics policies of our organization.